South Dakota, 2006

Drought in South Dakota, December 1 to 31, 2006

December 1 to 31, 2006 · NWS ABR · 5 events in 5 counties and zones

Severe (D2) drought continued along and west of the Missouri River throughout the month of December. December was a very dry month until the end of the month when a good snowfall brought a third to around a half inch of water equivalent to the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe (D2) drought continued along and west of the Missouri River throughout the month of December. December was a very dry month until the end of the month when a good snowfall brought a third to around a half inch of water equivalent to the area. The yearly precipitation was well below normal and was one of the driest years on record for several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 3:10 PM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Nov 30, 3:10 PM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CST THU NOV 30 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN CONCERNS THROUGH THE SHORT RANGE CENTER AROUND TEMPERATURES
AND CHANCES FOR PRECIPITATION. NICE LOOKING SYSTEM ON WV IMAGERY
HEADED E/SE TOWARD NORTHERN PLAINS FOR TONIGHT. BEST LIFT AND
MOISTURE WITH THIS SYSTEM SHOULD BE ACROSS AREAS NORTH OF THE
ABERDEEN CWA. HOWEVER CAN NOT ENTIRELY RULE OUT SOME LIGHT SNOW OR
FLURRIES ACROSS THE NORTHERN PART OF THE FORECAST AREA.
TEMPERATURES TONIGHT WILL BE SOMEWHAT DIFFICULT. SHOULD SEE A
QUICK DROP THIS EVENING...FOLLOWED BY WARMING TEMPERATURES LATER
AS LOW LEVEL PRESSURE FALLS SPREAD ACROSS CWA AHEAD OF FRONTAL
BOUNDARY. TRIED MY BEST TO GIVE A NON-DIURNAL FLAVOR TO THE
TEMPERATURE GRIDS. LATER ON SHOULD CONTINUE TO SEE SOME CLIPPER
ACTION AS STRONG RIDGE SETS UP OVER THE EAST PACIFIC/WESTERN
CONUS AND ENERGY IS FORCED TO DIVE SOUTH INTO THE CENTRAL CONUS. EACH
OF THESE SYSTEMS HAVE SOME POTENTIAL TO BRING PRECIPITATION TO THE
REGION...HOWEVER...IT LOOKS LIKE THE BEST FORCING WILL BE OVER AREAS TO
THE EAST OF THE ABERDEEN CWA...THUS DECIDED THAT GOING FORECAST
OF FLURRIES LOOKED APPROPRIATE. CONCERNING TEMPERATURES...SHOULD
SEE A GOOD WARM UP ON FRIDAY UNDER DECENT BOUNDARY LAYER MIXING
REGIME. BUT...NEXT SHOT OF ARCTIC AIR POISED TO DROP INTO AND
ACROSS CWA FRIDAY NIGHT AND EARLY SATURDAY...WITH YET ANOTHER DOSE
OF COLD AIR FOR LATE IN THE WEEKEND. ALL IN ALL A CLOUDY AND COLD
WEEKEND IS ON TAP FOR THE CENTRAL AND NORTHEAST PART OF SOUTH
DAKOTA.

.LONG TERM...MONDAY THROUGH THURSDAY
THE 06Z AND 12Z GFS OPERATIONAL SOLUTIONS ARE TRENDING MORE TOWARD
THE EC/CANADIAN SOLUTION OF A FAST MOVING CLIPPER SYSTEM CLIPPING
THE FAR NORTHEAST FORECAST AREA MONDAY LATE AFTERNOON THROUGH MONDAY
NIGHT...WITH SIGNIFICANT ENERGY UNDERCUTTING WESTERN CONUS UPPER
LEVEL RIDGE. THEN...THIS WESTERN CONUS ENERGY SWINGS THROUGH THE
ROCKIES AND CENTRAL PLAINS ON A TRAJECTORY THAT SHOULD MISS THIS
FORECAST AREA TUESDAY NIGHT AND WEDNESDAY...TAKING THE BRUNT OF
PRECIPITATION ACROSS SOUTHERN WYOMING AND NEBRASKA.

CLIPPER SYSTEM BRINGS A COLD FRONT AND CAA TO THE AREA MONDAY NIGHT
THROUGH WEDNESDAY WITH COLD CANADIAN SURFACE BUILDING IN DURING THAT
TIMEFRAME. 925HPA AND 850HPA TEMPS COOL INTO THE TEENS BELOW ZERO
ONCE AGAIN.

SURFACE HIGH OFF TO THE SOUTH THURSDAY NIGHT SLIDES EASTWARD...THIS
COUPLED WITH 500MB LOW IN THE WEST WILL ALLOW FOR WEAK 850MB WAA TO
OCCUR ON FRIDAY.  GFS 850 TEMPS RANGE FROM 0 TO +3 DEGREES C. FRIDAY
MORNING.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/DORN/DOERING
Hazardous weather outlook, Nov 30, 5:30 AM CST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
530 AM CST THU NOV 30 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011130-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
530 AM CST THU NOV 30 2006 /430 AM MST THU NOV 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Corson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Corson forecast zone
Reported by
Other Federal Agency
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Other Federal Agency
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Stanley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Other Federal Agency
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Lyman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Other Federal Agency
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9218, 9219, 9220, 9221, 9222.